Arizona, 2009Heavy Rain in Arizona, July 2, 2009
July 2, 2009 · NWS PSR · 1 event in 1 county or zone
Thunderstorms moved slowly across the area, dumping about an inch of rain in less than an hour.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved slowly across the area, dumping about an inch of rain in less than an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 2, 5:35 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 2, 5:35 PM MST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
535 PM MST THU JUL 2 2009
.UPDATE...
UPDATED AVIATION DISCUSSION.
&&
.SYNOPSIS...
A RATHER MOIST MONSOONAL FLOW WILL CONTINUE...AND THE DAILY THREAT
FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WORK WEEK...ALONG WITH HIGH TEMPERATURES A FEW DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR. LATE IN THE WEEKEND AND INTO
EARLY NEXT WEEK...A DRIER SOUTHWESTERLY FLOW WILL CONFINE SHOWERS
AND THUNDERSTORMS TO PRIMARILY THE HIGHER TERRAIN NORTH AND EAST OF
THE PHOENIX AREA...WHILE ALLOWING HIGH TEMPERATURES TO RETURN TO
NEAR NORMAL FOR THIS TIME OF YEAR.
&&
.DISCUSSION...
LATEST THINKING REMAINS CONSISTENT FROM THIS MORNING (SEE BELOW).
THUNDERSTORMS HAVE INDEED DEVELOPED ACROSS THE SOUTHWEST DESERTS
AHEAD OF A CYCLONICALLY CURVED VORT LOBE ALONG THE CO RIVER VALLEY.
MODIFIED YUMA SOUNDING GENERATES CAPE 700 J/KG LIFTING FROM 975 MB
FOR THIS AFTERNOON. STEERING FLOW AROUND THE RIDGE WILL ADVECT THIS
ACTIVITY SLOWLY NORTH AND NORTHEASTWARD...SO ACTIVITY CURRENTLY NEAR
GILA BEND CERTAINLY HAS THE POTENTIAL TO DRIFT TOWARDS THE PHOENIX
METRO AREA EARLY THIS EVENING. STORMS HAVE NOT LOOKED ALL THAT
IMPRESSIVE ON RADAR WITH REGARDS TO SEVERE WINDS/HAIL...THOUGH GUSTY
WINDS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THE STRONGEST CELLS.
WITH PWATS >1.5 INCHES...HEAVY RAIN AND FLOODING MAY TURN OUT TO BE
THE BIGGER THREAT.
CONFIDENCE HAS INCREASED FOR THIS EVENING BASED ON THE 12Z GFS. MCS
IS EXPECTED TO DEVELOP SOUTHEAST OF THE FORECAST AREA...BEFORE
DRIFTING NORTHWARD TONIGHT. MAV POPS HAVE INCREASED AND HIGHLIGHT
THE 06Z-12Z PERIOD AS THE MOST FAVORABLE. ACTIVITY MAY ACTUALLY
CARRY OVER INTO TOMORROW MORNING AND HAVE RAISED POPS CONSIDERABLY
FOR 12Z-18Z FRI. CONSEQUENTLY...LOWER TEMPS ARE EXPECTED WITH HIGH
TEMPS NEAR 100 DEGREES IN PHOENIX.
EXCERPTS FROM MORNING DISCUSSION...
AS WAS THE CASE YESTERDAY...EXTENSIVE CLOUD COVER WILL DELAY THE
ONSET OF CONVECTION THIS AFTERNOON ALONG THE MOGOLLON RIM. ACROSS
THE SOUTHWEST DESERTS...SKIES ARE PRESENTLY CLEAR WITH DEWPOINTS IN
THE MID 60S. LATEST MODEL SOUNDINGS SUGGEST THE ATMOSPHERE WILL BE
UNSTABLE ENOUGH TO PRODUCE ISOLATED AIR MASS THUNDERSTORMS WITHOUT
MUCH OF A DYNAMIC TRIGGER...GENERALLY FROM YUMA TO GILA BEND AND
STRETCHING NORTHWARD INTO THE MOJAVE DESERT...WHERE A VORT LOBE IS
ALREADY PRODUCING MORNING THUNDERSTORMS ACROSS SOUTHERN NV.
THE OTHER AREA OF INTEREST TODAY WILL BE ACROSS SE AZ. MODELS IN
GOOD AGREEMENT THAT THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN
SONORA LATE THIS AFTERNOON...BEFORE GRADUALLY PROPAGATING NORTHWARD
TOWARDS TUCSON AND EVENTUALLY INTO PINAL COUNTY AND AZZ024. VEERING
FLOW AROUND THE NM ANTICYCLONE WILL MAKE IT DIFFICULT FOR ORGANIZED
ACTIVITY TO REACH THE PHOENIX METRO AREA. NEVERTHELESS...CONDITIONS
WILL BE QUITE UNSTABLE THIS EVENING AND ANY OUTFLOW BOUNDARY MOVING
INTO THIS ENVIRONMENT WILL CERTAINLY HAVE THE POTENTIAL TO GENERATE
ISOLATED STORMS.
EXTENDED...
FOR THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK...BOTH THE GFS AND
EUROPEAN CONTINUE THEIR FORECAST SCENARIO OF THE PAST SEVERAL MODEL
RUNS...WHICH CALLS FOR A RATHER IMPRESSIVE UPPER TROF TO DEVELOP
ALONG THE WEST COAST BY EARLY NEXT WEEK...GIVING A DRYING SOUTHWEST
TO WEST FLOW ALOFT TO MOST OF OUR CWA. WE WILL SEE A GRADUAL
DECREASE IN MOISTURE FROM THE WEST EACH DAY...BY SATURDAY POPS WILL
DROP INTO THE SINGLE DIGITS OVER SERN CA WITH SLIGHT CHANCE EXPECTED
OVER THE LOWER AZ DESERTS AND CHANCE POPS EAST OF GLOBE. BY MONDAY
SUFFICIENT MOISTURE WILL BE SCOURED OUT TO ELIMINATE THE CHANCE FOR
STORMS OVER OUR LOWER DESERTS...WITH JUST A SLIGHT CHANCE FOR
AFTN/EVE STORMS CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX.
AS DRYING OCCURS...EXPECT HIGH TEMPS TO RISE AND CLIMB TO ABOVE
NORMAL VALUES...ESPECIALLY OUT WEST WHERE HIGHS AROUND 110 ARE
POSSIBLE OVER THE WEEKEND ACROSS THE HOTTER DESERTS. AS THE UPPER
TROF SHIFTS SLIGHTLY INLAND AND HEIGHTS FALL...TEMPS WILL DROP BACK
OFF OVER THE WESTERN CWA DURING THE EARLY TO MID PART OF NEXT WEEK.
FOR TUESDAY INTO WEDNESDAY...UPPER TROF SHARPENS UP A BIT AND FLOW
BACKS SOMEWHAT. THIS WILL ALLOW MOISTURE TO BE DRAWN WESTWARD SO
THAT A SLIGHT CHANCE FOR THUNDERSTORMS WILL REDEVELOP OVER THE
SOUTH-CENTRAL DESERTS EACH DAY. STILL...POPS WILL BE LOW AND ONLY
AROUND 10-15 PERCENT.
&&
.AVIATION...
PHX/KIWA AND SURROUNDING AIRFIELDS...
STORM ACTIVITY OVER SOUTH-CENTRAL ARIZONA HAS MAINLY BEEN LIMITED TO
WESTERN MARICOPA COUNTY THROUGH 00Z WITH MODEST ACTIVITY OVER
SOUTHEAST ARIZONA AND VERY LITTLE ACTIVITY OVER THE MOGOLLON RIM.
WITH MID-HIGH DEBRIS CLOUDS HAVING OVERSPREAD THE PHOENIX
AREA...THIS WILL NOT HELP INSTABILITY. HAVE DROPPED THE TEMPO GROUPS
FROM THE KPHX AND KIWA TAFS WHICH HAD DESCRIBED A SCENARIO OF VERY
STRONG WINDS ASSOCIATED WITH OUTFLOW FROM NEARBY STORMS. BELIEVE
THIS WAS OVERDONE AND HAVE OPTED TO INDICATE DISTANT STORMS WITH CB
CLOUD LAYER. WITH ABUNDANT MOISTURE...CANT RULE OUT STORMS AFFECTING
KPHX AND KIWA THIS EVENING BUT CONFIDENCE TOO LOW TO PUT IN TEMPO
GROUPS FOR THUNDERSTORMS AND/OR VERY STRONG WINDS. IF A DISTURBANCE
PROGGED BY THE MODELS PANS OUT...THERE COULD BE LATE NIGHT STORM
ACTIVITY...AFTER 06Z BUT NOT ENOUGH CONFIDENCE IN THIS SCENARIO TO
REFLECT IT IN THE TAFS. WISHY-WASHY SURFACE WINDS SHOULD FAVOR
WESTERLY DIRECTIONS THIS EVENING BEFORE TRANSITIONING TO DOWNVALLEY
FLOW AFTER 07Z.
KIPL/KBLH AND SURROUNDING AIRFIELDS...
ISOLATED TSTMS WILL CONTINUE TO AFFECT THE NORTHERN KOFA MOUNTAINS
AND EASTERN RIVERSIDE COUNTY THROUGH 03Z BEFORE DISSIPATING AND WILL
THREATEN KBLH. THEREAFTER...MOSTLY CLEAR SKIES CAN BE EXPECTED.
STORMS NOT EXPECTED TO IMPACT KIPL. OTHERWISE...SURFACE WINDS SHOULD
FAVOR EAST AND SOUTHEAST DIRECTIONS.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOIST MONSOON FLOW WILL BEGIN TO WANE AND SHIFT EAST SATURDAY
BRINGING A DRYING TREND TO SOUTHEAST CALIFORNIA AND THE SOUTHWEST
DESERTS OF ARIZONA. TEMPERATURES WILL BE HOT AND DAYTIME HUMIDITY
LEVELS ACROSS THIS AREA WILL DROP BACK INTO THE SINGLE DIGITS.
HIGHER HUMIDITY LEVELS WILL BE COMMON ACROSS THE HIGHER TERRAIN OF
SOUTH-CENTRAL ARIZONA...GENERALLY OVER SOUTHERN GILA COUNTY...AS
WELL AS A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...HIRSCH/CB
AVIATION...AJ
FIRE WEATHER...VLM
Hazardous weather outlook, Jul 2, 6:16 AM MST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
616 AM MST THU JUL 2 2009
AZZ021>023-026>028-031300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
616 AM MST THU JUL 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY...WITH THE BEST CHANCES FRIDAY AND
SATURDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...DENSE BLOWING DUST AND DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ024-031300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
616 AM MST THU JUL 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STRONGER STORMS ARE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD
TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS FRIDAY AND SATURDAY...DECREASING TO A SLIGHT CHANCE
SUNDAY THROUGH WEDNESDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN
EXCESS OF 40 MPH...BRIEF HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-031300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
616 AM MST THU JUL 2 2009 /616 AM PDT THU JUL 2 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO
GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ON FRIDAY. PRIMARY HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF
45 MPH...DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND
LIGHTNING. A DRIER FLOW OF AIR FROM THE SOUTHWEST WILL DEVELOP
SATURDAY AND CONTINUE INTO NEXT WEEK. NO HAZARDS ARE EXPECTED
SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
CB
In the hours before
Special weather statement, Jul 2, 1:55 PM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
155 PM MST THU JUL 2 2009
AZZ020-021-022145-
LA PAZ AZ-
155 PM MST THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY IN
WEST CENTRAL ARIZONA UNTIL 245 PM MST...
AT 152 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF PARKER..MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. LOCALIZED STREET FLOODING MAY OCCUR.
LOCATIONS IMPACTED INCLUDE...
PARKER...
LAT...LON 3414 11393 3385 11408 3391 11437 3417 11431
3420 11423
TIME...MOT...LOC 2053Z 182DEG 15KT 3401 11422
JRSpecial weather statement, Jul 2, 2:20 PM MST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST THU JUL 2 2009
AZZ020-021-026-CAZ031-032-022200-
LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA-
220 PM PDT THU JUL 2 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
...SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA
WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 300 PM PDT/300 PM MST/
AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NICHOLLS WARM SPRINGS..MOVING NORTHWEST AT
20 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
CITY OF BLYTHE...
RURAL EASTERN RIVERSIDE COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3345 11496 3377 11487 3367 11433 3340 11441
TIME...MOT...LOC 2118Z 133DEG 17KT 3362 11472
WATERS
Heavy Rain, Gila
- When
- July 2, 6:56 PM MST to 7:35 PM MST
- Where
- Gila County, 0.9 mi SE of Globe
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 33.390, -110.770
Several reports of heavy rain in the Globe and Miami area. One of the heaviest amounts was 1.30 inches in about 50 minutes which resulted in minior flooding. Pea size hail was also reported at the time of the heavy rainfall. One spotter in Miami reported a wall of water coming towards him shortly after 7 PM.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 2, 20092 deaths · 1 event
- Flood and Hail in Florida, July 2, 2009$1.0 million · 1 in hail · 12 events
- Lightning Strikes in Maine, July 2, 2009$1.5 million · 3 events
- Hail and Damaging Wind in Florida, July 2, 2009$1.0 million · 61 kt wind · 3 events
- Flash Flooding in Maine, July 2 to 3, 2009$599,000 · 3 events
- Damaging Winds in Georgia, July 2, 2009$447,000 · 60 kt wind · 8 events
- Damaging Wind in Alabama, July 2, 20091 injured · $100,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Wyoming, July 2, 2009$100,000 · 2 in hail · 5 events
- Hail and Damaging Winds in Colorado, July 2, 2009$100,000 · 1 in hail · 4 events
- Flash Flood and Hail in Wyoming, July 2, 2009$75,000 · 1 in hail · 3 events
- Lightning Strike in Wyoming, July 2, 2009$40,000 · 1 event
- Flash Flooding and Hail in Massachusetts, July 2, 20092 injured · $9,000 · 2 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169389.